U.S. doctors online nowAsk doctors free
New Zealand
A 20-year-old female asked:

Should i up my dose of fluoxetine? it was having a positive affect on me and now i'm back to feeling low again. i take one pill a day

2 doctor answers3 doctors weighed in
Dr. Robert Berkowitz
Psychiatry 34 years experience
Depends: Talk to your doctor. The sudden loss of effectiveness of a drug is called tachyphylaxis, and Prozac (fluoxetine) tachyphylaxis in a young person with depression sometimes signals to me that i might want to take a different approach and use a mood stabilizer instead of an antidepressant. I might try you on Lamictal instead of increasing prozac (fluoxetine). Only your doctor is in the position to know. Talk to your doctor.
Dr.
A Verified Doctoranswered
A US doctor answeredLearn more
Ask your doctor: Sometimes people describe what you are describing and the reason for the loss of effectiveness could be anything from worsening depression symptoms or a "tolerance" of the medication (this happens to some people over time). It's best to discuss with your doctor whether an increased dose makes sense or whether a different strategy is needed.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Nov 11, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.